NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, January 19, 2017
Arthritis and Rheumatism
Is Lower Back Pain a Side Effect from Orencia Infusions?
I have been on Orencia for four doses and so far no help from it at all. Shortly after starting it my back became stiff and painful. Then a few weeks ago it got a lot worse so I went to my faimly doctor. He thinks that the back pain is the side effect of Orencia. I have other side effects like headahe, dizziness, short of breath, itching during the infusion and last for a few days and very low blood pressure. The pain and stifness has gotten so bad that when I go for my walk I can bearly move my legs. I have been feeling more sick on Orencia then I did before. How common is back pain as a side effect of Orencia? Besides stoping the Orencia is there any thing I can do to help with the back pain?
Abatacept (Orencia) is a biologic agent used to treat Rheumatoid Arthritis (RA). It is an intravenous infusion that is dosed at time points of 0, 2, and 4 weeks then every 4 weeks thereafter. If you have received 4 doses of abatacept, then you must be about 8 weeks into your course of therapy. A meaningful response to the medicine may take 3 to 4 months. Low back pain is not a typical side effect of the abatacept infusions. It certainly is possible that you have a more typical cause of your back pain (osteoarthritis, degenerative disc disease, muscle strain or spasm) concurrent with your abatacept infusions. If you are receiving corticosteroids as part of your RA therapy or as part of your abatacept infusion, you may be at risk of vertebral fractures. Infectious risk is increased with RA therapies as well. You should definitely consult with the physician prescribing your abatacept to get a better idea of the cause of your back pain in order to have an appropriate treatment plan developed.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University